Alert archive / Wyoming / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Cheyenne, WY

June 23, 2009Albany County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 23, 2009, 4:31 PM MDT for Albany County, Platte County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2009, 4:31 PM MDT (22:31 UTC)
Expired
Jun 23, 2009, 8:30 PM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Albany County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 232231
FFWCYS
WYC001-031-240230-
/O.NEW.KCYS.FF.W.0012.090623T2231Z-090624T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ALBANY COUNTY IN SOUTHEAST WYOMING
  SOUTHWESTERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 830 PM MDT

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATES OF 2 TO 5 INCHES OF RAINFALL HAVE 
  BEEN OBSERVED OVER THE BLUEGRASS CREEK DRAINAGE AND THIS WATER 
  WILL DRAIN INTO THE SYBILLE CREEK DRAINAGE THROUGH 830 PM MDT. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF EASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4201 10507 4194 10503 4180 10518 4167 10555
      4170 10566 4180 10560 4191 10549

$$

SJC
2 follow-up statements
023 
WGUS75 KCYS 240051
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
651 PM MDT TUE JUN 23 2009

WYC001-240059-
/O.CAN.KCYS.FF.W.0012.000000T0000Z-090624T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALBANY WY-
651 PM MDT TUE JUN 23 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN ALBANY
COUNTY IS CANCELLED...

NO REPORTS OF PROBLEMS DUE TO EXCESS RUNOFF FROM HEAVY RAIN HAVE 
BEEN RECEIVED THIS EVENING ACROSS THE WARNED AREA IN ALBANY COUNTY. 
THEREFORE THE FLASH FLOOD WARNING FOR EASTERN ALBANY COUNTY HAS BEEN
CANCELLED.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4178 10527 4196 10527 4201 10507 4194 10503
      4180 10518

$$

WYC031-240230-
/O.CON.KCYS.FF.W.0012.000000T0000Z-090624T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLATTE WY-
651 PM MDT TUE JUN 23 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN PLATTE COUNTY
UNTIL 830 PM MDT...

HEAVY RAINFALL FROM THUNDERSTORMS EARLIER IN THE AFTERNOON PRODUCED 
RADAR RAINFALL ESTIMATES OF 2 TO 5 INCHES IN EASTERN ALBANY COUNTY
...ESPECIALLY NEAR DRAINAGES THAT FLOW DOWNSTREAM INTO THE SYBILLE
CREEK IN WESTERN PLATTE COUNTY. THE FLASH FLOOD WARNING CONTINUES
FOR WESTERN PLATTE COUNTY AS HIGH WATER MAY STILL MOVE INTO THE
SYBILLE CREEK THROUGH 830 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4178 10527 4196 10527 4201 10507 4194 10503
      4180 10518

$$

SJC
702 
WGUS75 KCYS 240233
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
833 PM MDT TUE JUN 23 2009

WYC031-240248-
/O.EXP.KCYS.FF.W.0012.000000T0000Z-090624T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLATTE WY-
833 PM MDT TUE JUN 23 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN PLATTE
COUNTY HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. NO 
REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED IN THE WARNED AREA. 
THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4178 10527 4196 10527 4201 10507 4194 10503
      4180 10518

$$

SJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:11 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 23, 3:11 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT TUE JUN 23 2009

.UPDATE...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE UNTIL 900 PM MDT.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT TUE JUN 23 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY...
EXPECT ANOTHER ROUND OF THUNDERSTORMS TO INITIATE LATE THIS
AFTERNOON OVER FAR SE WY AND MOVE ACROSS THE NEB PANHANDLE THIS
EVENING IN RESPONSE TO DECENT INSTABILITY AND WEAK IMPULSE
TRACKING ACROSS THE AREA IN SW UPPER FLOW. LOOKS LIKE ACTIVITY
SHOULD BE A LITTLE MORE TO THE SE AS OPPOSED TO LAST NIGHTS
ACTIVITY. OTHERWISE A COUPLE QUITE WARM DAYS IN THE OFFING AS
UPPER HIGH SLIPS WESTWARD OVER THE SRN ROCKYS WEDS AND HOLDS THERE
THROUGH THURSDAY. RISING HEIGHTS WILL ALLOW TEMPS TO WARM WELL
INTO THE 80S OVER LOWER ELEVATIONS WITH 90S ACROSS THE PANHANDLE.
WARMING MID LEVEL TEMPS WILL ALSO TEND TO REDUCE CONVECTION
SOMEWHAT WEDS AND THURSDAY BUT ISOLATED ACTIVITY STILL EXPECTED
MAINLY OVER THE SRN CWA WHERE PROXIMITY TO THE MTNS WILL AID
DEVELOPMENT.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...SHOWERS AND
THUNDERSTORMS WILL LINGER THROUGH THE EARLY PART OF THURSDAY
NIGHT MAINLY OVER THE SOUTHERN NEBRASKA PANHANDLE. UPPER RIDGE
WILL FLATTEN SOMEWHAT ON FRIDAY AS A POTENT SHORTWAVE MOVES ACROSS
SOUTHERN CANADA...IN ADDITION TO A WEAK FEATURE MOVING ACROSS THE
CENTRAL ROCKIES. 12Z MODELS ARE SUGGESTING THAT A COLD FRONT
ASSOCIATED WITH THE SYSTEM IN CANADA WILL DROP SOUTH ACROSS THE
AREA DURING THE DAY FRIDAY...WITH LEESIDE CYCLOGENESIS OCCURRING
AHEAD OF THE BOUNDARY LATE IN THE DAY. THIS WILL SPARK OFF
AFTERNOON THUNDERSTORMS...SOME OF WHICH COULD BE STRONG. WILL SEE
TEMPERATURES COOL A FEW DEGREES BEHIND THE FRONT
SATURDAY...ALTHOUGH DONT THINK AS COOL AS WHAT THE MEX IS
SUGGESTING. GFS AND ECMWF STILL DIFFER SOMEWHAT ON THE TIMING OF
UPPER LOW EJECTING FROM THE CALIFORNIA COAST INTO THE CENTRAL
PLAINS OVER THE WEEKEND. GFS IS STILL CONSIDERABLY FASTER THAN THE
ECMWF...WITH THE GFS MOVING THE REMNANTS OF THE LOW CLEAR INTO THE
SE US BY MONDAY WHILE THE ECMWF HAS IT OVER THE CENTRAL PLAINS
STILL ON TUESDAY. EITHER WAY...WILL REMAIN UNDER THE INFLUENCE OF
A FLAT RIDGE THROUGH THE BEGINNING PART OF THE WEEK WITH AT LEAST
A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AS UPPER LEVEL
FEATURES MOVE ATOP THE RIDGE AND OVER THE AREA EACH DAY.

AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH WEDNESDAY
OUTSIDE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING WHERE PERIODS OF MVFR CONDITIONS LIKELY DUE TO LOWERED
CIGS/VSBYS.

FIRE WEATHER...NO CONCERNS AT THIS TIME WITH WX CONDITIONS ABOVE
CRITICAL THRESHOLDS OVERALL AND FUELS GREEN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM...RJM
Hazardous weather outlook, Jun 23, 3:08 PM MDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT TUE JUN 23 2009

NEZ001>003-019>021-054-055-WYZ059>070-242115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
308 PM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER FAR SOUTHEAST WYOMING THEN MOVE EAST ACROSS THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EVENING. SUFFICIENT MOISTURE
AND INSTABILITY EXISTS FOR SOME OF THESE STORMS TO BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT FOR EXTREME
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY THROUGH SATURDAY. MORE SETTLED WEATHER CONDITIONS WILL
MOVE IN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
THROUGH THIS EVENING ALONG AND EAST OF THE LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 23, 2:47 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT TUE JUN 23 2009

WYZ064>067-232145-
LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE-
247 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND SOUTHWESTERN
PLATTE COUNTIES UNTIL 345 PM MDT...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF BOSLER...OR 27 MILES NORTH OF
LARAMIE...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

ALL THUNDERSTORMS PRODUCE LIGHTNING...WHICH CAN KILL OR INJURE YOU.
WHEN THUNDERSTORMS APPROACH...MOVE INDOORS TO A SAFE LOCATION TO
AVOID BEING KILLED OR INJURED BY LIGHTNING.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES...INCLUDING THE SYBILLE RESEARCH UNIT.

RUBIN
Special weather statement, Jun 23, 3:27 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT TUE JUN 23 2009

WYZ064>067-232230-
LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE-
327 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND SOUTHWESTERN
PLATTE COUNTIES UNTIL 430 PM MDT...

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES EAST OF
WHEATLAND RESERVOIR #3 TO 12 MILES SOUTHWEST OF BOSLER...MOVING EAST
AT 10 MPH.

NICKEL SIZE HAIL...VERY HEAVY RAIN UP TO ONE INCH PER HOUR...AND
WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BOSLER BY 330 PM MDT.

THE STORMS WILL CROSS HIGHWAY 34 NORTHEAST OF BOSLER AND HIGHWAY 30
NEAR BOSLER THROUGH 415 PM MDT.

SYBILLE RESEARCH UNIT IS ALSO IN THE PATH OF THESE STORMS.

IF THESE STORMS CONTINUE TO INTENSIFY...A SEVERE THUNDERSTORM
WARNING MAY BE ISSUED.

RUBIN
Special weather statement, Jun 23, 4:00 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT TUE JUN 23 2009

WYZ069-070-232245-
CHEYENNE FOOTHILLS-PINE BLUFFS-
400 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 445
PM MDT...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF CARPENTER...OR 14 MILES
SOUTHEAST OF CHEYENNE...MOVING NORTHEAST AT 25 MPH.

PEA TO DIME SIZED HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 377 AND
390.

RJM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:24 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jun 22, 11:37 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 23, 3:39 PM MDTSevere Thunderstorm WarningCYSAlbany66 min
Jun 23, 3:51 PM MDTAreal Flood AdvisoryCYSAlbany, Platte3 hr
Jun 23, 4:58 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte62 min
Jun 23, 5:26 PM MDTSevere Thunderstorm WarningCYSGoshen64 min
Jun 23, 5:43 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie62 min

Nearby

Flash Flood Warnings in Wyoming, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.